California, 2012Flash Flooding and Damaging Wind in California, September 3 to 5, 2012
September 3 to 5, 2012 · NWS VEF · 4 events in 1 county or zone
Monsoon moisture fueled another outbreak of thunderstorms over the Mojave Desert. Some storms produced flash flooding and/or severe weather.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $217,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monsoon moisture fueled another outbreak of thunderstorms over the Mojave Desert. Some storms produced flash flooding and/or severe weather.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Sep 3, 1:39 PM PST, 4 hours 15 minutes earlier.
Area forecast discussion, Sep 3, 1:39 PM PST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
239 PM PDT MON SEP 3 2012
.SYNOPSIS...MOISTURE FROM NORTHWEST MEXICO AND THE GULF OF
CALIFORNIA IS EXPECTED TO SPREAD BACK INTO THE REGION THROUGH THE
MIDDLE OF THE WEEK. THIS WILL RESULT IN INCREASING CHANCES OF
THUNDERSTORMS OVER SOUTHEAST CALIFORNIA...SOUTHERN NEVADA AND
NORTHWEST ARIZONA ON TUESDAY AND ESPECIALLY ON WEDNESDAY. ISOLATED
TO SCATTERED THUNDERSTORMS WILL THEN CONTINUE THROUGH THE REST
OF THE WEEK.
&&
.SHORT TERM...TONIGHT THROUGH WEDNESDAY...ANOTHER FAIRLY QUIET DAY
AROUND THE CWA. HOWEVER A BAND OF CLOUDINESS WHICH MOVED OVER SAN
BERNARDINO AND EXTREME SOUTHERN NEVADA LAST NIGHT...HAS MANAGED TO
PRODUCE VERY SHALLOW CONVECTION SO FAR THIS AFTERNOON...RESULTING IN
MAINLY VIRGA...ESPECIALLY OVER SOUTHERN NEVADA. MAIN INSTABILITY FOR
THE REMAINDER OF THE AFTERNOON/EVENING CONTINUES TO BE OVER MOHAVE
COUNTY AND WILL LEAVE IN MENTION OF ISOLATED THUNDERSTORMS FOR THIS
AREA FOR THE EVENING.
SYNOPTIC PATTERN THROUGH THE SHORT TERM REMAINS FAIRLY UNCHANGED
WITH A WEAK TROUGH OFF THE WEST COAST AND A RIDGE NUDGING FURTHER
WEST THROUGH THE PERIOD. THE RIDGE WILL CREATE INCREASED SOUTH TO
SOUTHEAST FLOW INTO MUCH OF THE CWA FOR TUESDAY AND WEDNESDAY WHICH
WILL ALLOW INCREASED MOISTURE TO MOVE INTO THE AREA. CURRENT
PRECIPITABLE WATER VALUES HAVE BEEN INCREASING SLIGHTLY TODAY WITH
SURFACE DEWPOINTS INCREASING ALONG THE COLORADO RIVER VALLEY...
ESPECIALLY SOUTH OF OUR CWA WITH YUMA/BLYTHE BOTH HAVING SURFACE
DEWPOINTS IN THE 70S. THE GFS IS HINTING AT A WEAK WAVE POSSIBLY
MOVING NORTH ALONG BAJA CALIFORNIA THROUGH THE PERIOD WITH THE WAVE
PUSHING INTO SOUTHERN CALIFORNIA BY 18Z WEDNESDAY. DECREASING
STABILITY/INCREASING POTENTIAL TEMPERATURES/INCREASING PW VALUES ALL
POINT TO AN INCREASING CHANCE OF THUNDERSTORMS OVER THE SOUTHEAST
PORTION OF THE CWA...ESPECIALLY WEDNESDAY. HAVE SPREAD SLIGHT CHANCE
POPS FURTHER WEST WITH THIS PACKAGE FOR WEDNESDAY AND MAY NEED TO
INCREASE FURTHER IF THE CURRENT TRENDS CONTINUE. AT THE SAME
TIME...A WEAK MOISTURE PUSH CONTINUES TO BE INDICATED INTO THE
SOUTHERN SIERRA AND WITH OROGRAPHICS AND WEAK DYNAMICS DUE TO THE
OFFSHORE TROUGH...WILL KEEP MENTION OF A SLIGHT CHANCE OF
THUNDERSTORMS FOR THIS AREA TOO FOR WEDNESDAY AFTERNOON.
TEMPERATURES ARE EXPECTED TO BE NEAR NORMAL THROUGH THE PERIOD.
.LONG TERM...MOISTURE IS FORECAST TO BE ENTRENCHED ACROSS THE AREA
THURSDAY THROUGH THE WEEKEND AND INTO MONDAY WITH ONLY MINOR AIRMASS
FLUCTUATION. FOR INSTANCE...THE GFS HAS ONE INCH PW PUSHING FAR
ENOUGH NORTH THAT 3/4THS OF THE FORECAST AREA IS AT OR ABOVE AN INCH
MOST OF THE PERIOD. HOWEVER...WITH THE EXCEPTION OF THE SIERRA...
THE WESTERN 1/3 OF THE CWA REMAINS FAIRLY STABLE FOR ANYTHING OTHER
THAN SOME AFTERNOON CUMULUS BUILDUPS. BASICALLY EXPECT LIMITED
SHOWER AND THUNDERSTORM COVERAGE TO A SLIGHT CHANCE ACROSS THE
EASTERN HALF OF THE AREA THROUGHOUT THE EXTENDED WITH THE EXCEPTION
OF THE MORE SCATTERED VARIETY ON THURSDAY IN THE SAME AREAS. THIS
MORNINGS MODELS AGREE THAT A SHARP SHORTWAVE TROUGH ENTERS THE
PACIFIC NORTHWEST MONDAY WHICH...BASED ON ITS CURRENT FORECASTED
OPEN WAVE PROGRESSIVE NATURE...COULD HELP FLUSH MOISTURE FROM THE
AREA BEYOND MONDAY. TEMPERATURES NEAR OR SLIGHTLY ABOVE NORMAL ARE
EXPECTED WITH POTENTIALLY SOME MINOR COOLING WITH THE TROUGH.
&&
.AVIATION...FOR MCCARRAN...WINDS SHOULD FAVOR DIURNAL TRENDS INTO
THE EVENING WITH GUSTS TO AROUND 15 KTS AT TIMES. THUNDERSTORM
ACTIVITY SHOULD BE LIMITED TODAY AND IMPACTS LIMITED TO THE PEACH
SPRINGS AND MORMON MESA CORRIDORS.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...CLEAR SKIES TO CONTINUE OVER THE NORTHWEST CWA WITH
FEW-SCT CLOUDS GENERALLY AOA 11K FEET ELSEWHERE. WINDS WILL FAVOR
DIURNAL TRENDS THROUGH TUESDAY WITH GUSTS UP TO 20KTS AT TIMES.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&
JENSEN/SALMEN
HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 3, 3:04 AM PST, 14 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
404 AM PDT MON SEP 3 2012
AZZ001>003-036-CAZ519>527-NVZ014>022-040700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
404 AM PDT MON SEP 3 2012 /404 AM MST MON SEP 3 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
MOISTURE INCREASING OVER NORTHWEST ARIZONA TODAY WILL LEAD TO
SOME THUNDERSTORMS IN MOHAVE COUNTY DURING THE AFTERNOON AND EARLY
EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
MONSOONAL MOISTURE IS EXPECTED TO RETURN TO SOUTHEAST CALIFORNIA
AND SOUTHERN NEVADA TUESDAY AND ESPECIALLY WEDNESDAY LEADING TO AN
INCREASING CHANCE OF THUNDERSTORMS. ONCE IN PLACE...THE MOISTURE
WILL LINGER THE REST OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
JA
Flash Flood, San Bernardino
- When
- September 3, 5:54 PM PST to 9:00 PM PST
- Where
- San Bernardino County, 14.74 mi WNW of Havasu Lake to 4.59 mi WNW of Havasu Lake
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 34.552, -114.671
Highway 95 was closed from Havasu Lake Road to Vidal Junction due to flooding.
Flash Flood, San Bernardino
- When
- September 4, 3:30 PM PST to 5:00 PM PST
- Where
- San Bernardino County, 1.76 mi ENE of (Nxp)mcaf Twentynine to 1.78 mi ENE of (Nxp)mcaf Twentynine
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 34.138, -115.921
Highway 62 was flooded near mile marker 40 with vehicles stuck.
Thunderstorm Wind, San Bernardino
- When
- September 4, 4:15 PM PST to 4:28 PM PST
- Where
- San Bernardino County, 1.22 mi N of Needles to 0.68 mi NNW of Needles
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Trained Spotter
- Coordinates
- 34.847, -114.603
Several large pine trees and power poles were blown down. One house had roof damage, and the Needles Movie Theater had its roof completely blown off.
Flash Flood, San Bernardino
- When
- September 5, 4:40 PM PST to 6:00 PM PST
- Where
- San Bernardino County, 1.37 mi SSE of Arrowhead Jct to 1.14 mi ESE of Arrowhead Jct
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.931, -114.814
Water and debris were running across Highway 95 north of I-40.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Louisiana, September 3, 20121 death · 1 injured · 1 event
- Tornado in Delaware, September 3, 20122 injured · $100,000 · EF0 · 1 event
- Flash Flood and Hail in Mississippi, September 3 to 4, 2012$50,000 · 1 in hail · 10 events
- Excessive Heat in Oklahoma, September 3 to 7, 20125 injured · 2 events
- Flash Flooding in Arizona, September 3, 2012$50,000 · 2 events
- Flash Flooding and Hail in Alabama, September 3 to 4, 20121 in hail · 18 events
- Hail and Damaging Winds in Michigan, September 3, 2012$12,000 · 60 kt wind · 8 events
- Hail and Damaging Wind in South Dakota, September 3, 20121.25 in hail · 8 events
- Hail and Damaging Wind in South Dakota, September 3, 20121.5 in hail · 7 events
- Flash Flooding in Pennsylvania, September 3, 20125 events
- Flash Flooding and Damaging Wind in North Carolina, September 3, 201250 kt wind · 4 events
- Damaging Winds in North Carolina, September 3, 201250 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401982, 402000, 402003, 402007.